Share on Pinterest

Hormone therapy, a common treatment during menopause, could increase migraine frequency and duration in postmenopause, according to recent research. fcafotodigital/Getty Images
  • People taking hormone therapy (HT) after menopause may experience an increase in migraine frequency and duration, according to new research.
  • There was no indication that the pain associated with migraine headaches increases in severity.
  • Experts advise that, while estrogen in HT can trigger migraine in hormone-sensitive individuals, the increased frequency may be managed by working with a medical professional to switch to transdermal estrogen, adjusting dosage, or using continuous regimens.

Up to 29% of people experience migraine while undergoing the menopause transition. A recent study suggests that hormone therapy (HT) may increase migraine attack frequency.

The research presented at the 2026 Annual Meeting of The Menopause Society in October examined the impact of HT on migraine in postmenopausal people.

For the systematic review, the researchers examined data from 23,702 postmenopausal people taking HT across 5 studies. They found that migraine incidence was 19% among the study population.

They also found an association between taking HT and an increase in migraine attack frequency, as well as an increase in episode duration.

The findings have not yet been published in a peer-reviewed publication.

Increased frequency and duration of migraine headaches

People taking HT after menopause experienced migraine headaches more frequently, according to the review. Migraine occurred 1.16 times more frequently each month.

The researchers also determined that migraine in those taking HT was more likely to last longer. Migraine episodes were more likely to last longer, by an average of 0.95 days.

There were no notable differences in the number of analgesics people took or in the severity of the migraine headaches.

Kecia Gaither, MD, MPH, MS, MBA, FACOG, FAIUM, double board-certified in OB/GYN and Maternal Fetal Medicine, and Associate Professor of Clinical Obstetrics and Gynecology at Weill Cornell Medicine, spoke with Medical News Today about whether she was surprised by these findings.

There was “(n)o real surprise,” said Gaither, who was not involved in the study. “Estrogen is a strong migraine trigger. After menopause, migraine often fades once estrogen levels flatten out at a low level. Adding estrogen back can keep that hormone sensitivity going.”

She added, “The important finding is about burden, not intensity. Women on HRT averaged about one more attack and about one more migraine day per month. Their pain was no worse and they didn’t need more pain medication. That difference is real and can be discussed with one’s clinician, but it’s modest and not a reason to avoid HRT.”

Menopause treatment more common among people with migraine

In the press release, Stephanie Faubion, MD, MBA, FACP, MSCP, IF, medical director for the Menopause Society, notes that “women with migraine may be more likely to seek treatment for menopause symptoms.”

MNT asked Gaither why this might be the case.

“Migraine and menopause symptoms tend to feed each other. Hot flashes and night sweats disrupt sleep, and poor sleep and mood changes are well-known migraine triggers,” she explained.

“Women with hormone-sensitive migraine may also have a rougher perimenopause overall, and women who already see clinicians for migraine are more likely to have their menopause symptoms noticed and treated,” she added.

“That creates selection bias. The women who start hormone therapy may already have worse migraine before they began.”

Are there any limitations of the research?

The research findings suggest an association between HT in postmenopause and more frequent and longer-lasting migraine attacks. However, the study does not prove that HT causes episodes.

Gaither highlighted that “the authors themselves state more clinical trials are needed,” and noted several limitations with the research, namely:

  • the small number of studies
  • the fact that it mostly comprises observational studies
  • formulations being lumped together
  • migraine with and without aura not being separated out
  • wide confidence intervals
  • not addressing racial/ethnic makeup, follow-up length, or timing since menopause

Further research is necessary before considering alternative treatments for people who experience migraine and take or are thinking about taking HT during or after menopause.

Steps to take for migraine changes when taking HT

MNT asked Gaither what steps a person could take if they start hormone treatment and begin to experience frequent or even new migraine symptoms.

“If a woman develops a new aura with migraine, or aura changes (lasts longer or presents differently), she should stop and seek emergency medical attention (…) particularly if vision loss, weakness, numbness, or trouble speaking occur,” Gaither advised.

“Otherwise, speak to one’s provider before discontinuing the med.”

Anyone with a history of migraine should let a medical professional know before starting HT, as some types of HT may be more appropriate.

Steps to consider

Gaither noted that it can be helpful to do the following if experiencing migraine with HT:

  • Keep a headache diary to record frequency and link to the dosing schedule.
  • Switch from oral to transdermal estrogen.
  • Lower the dose.
  • Move from a cyclical regimen to a continuous one. A levonorgestrel IUD may be a consideration.
  • Improve care with preventative meds or neurological consultation.

It is important to always speak with a medical professional before making any changes to existing medication.